Kansas, 2013

Drought in Kansas, March 1 to 31, 2013

March 1 to 31, 2013 · NWS ICT · 26 events in 26 counties and zones

A prolonged period of dry weather, lingered drought conditions across most of Kansas during the month of March. An unusually dry period from May through December, 2012, kept an extreme drought (D3) going for most of Central and Southern Kansas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of dry weather, lingered drought conditions across most of Kansas during the month of March. An unusually dry period from May through December, 2012, kept an extreme drought (D3) going for most of Central and Southern Kansas. There was some improvement in the drought conditions towards the end of February, as two soaking rains occurred, which led to some improvement of the drought going into early March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 11:52 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 28, 11:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1152 PM CST THU FEB 28 2013

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AN EXTENSIVE FIELD OF 2,000-2,500FT STRATOCU ASSOCIATED WITH 925-850MB
WRAP-AROUND WILL COVER NEARLY ALL OF CNTRL & SC KS THROUGHOUT THE 06Z
TAF CYCLE. A FEW FLURRIES ARE POSSIBLE OVER ERN KS TOMORROW MORNING
BUT WILL NOT CAUSE VSBY RESTRICTIONS. THE TRICKY TERMINAL IS KRSL
WHICH IS SITUATED JUST W OF THE STRATOCU FIELD. THE CONCERN HERE IS
THAT OF FOG FORMATION LATE TONIGHT DUE TO LIGHT WINDS & WHERE
RADIATIONAL COOLING WOULD BE MOST PRONOUNCED. VSBYS AT KRSL ARE
ALREADY FLUCTUATING GREATLY SO WILL BE MONITORING CLOSELY. CONFIDENCE
IS INCREASING THAT KRSL WILL DETERIORATE INTO VLIFR 10-12Z & REMAIN IN
THIS STATUS TIL ~15Z WHEN CIGS & VSBYS SHOULD SLOWLY IMPROVE. HAVE
LEFT THE LATER PERIODS (AFTER 20Z) UNPOPULATED UNTIL THESE LATER
PERIODS COME INTO BETTER FOCUS.

&&

PREV DISCUSSION... /ISSUED 319 PM CST THU FEB 28 2013/

DISCUSSION...

NORTHWEST MID/UPPER FLOW IS PROGGED TO PREVAIL ACROSS THE CENTRAL
CONUS THROUGH SATURDAY BEFORE A TRANSIENT SHORTWAVE RIDGE TRANSLATES
OVER THE CENTRAL PLAINS LEADING TO RISING TEMPERATURES OVER THE WEEKEND.

THIS MID/UPPER FLOW PATTERN MAY LEAD TO PERIODS OF CLOUDS/VERY LIGHT
PRECIPITATION AS A SERIES OF SUBTLE SHORTWAVE TROUGHS DIG SOUTH
ACROSS THE AREA BUT NOTHING MORE THAN A FEW SPRINKLES OR FLURRIES
ARE ANTICIPATED ON FRI/PERHAPS SAT WITHIN A LOW MOISTURE/TRANSIENT
NW FLOW REGIME.  CONFIDENCE AND PROBABILITIES FOR ACCUMULATING
PRECIPITATION REMAIN QUITE LOW AT THIS TIME.

CONTINUED CLOUDS AND WEAK H85 CAA WILL LEAD TO ANOTHER CHILLY DAY ON
FRI WITH HIGHS IN THE 30S. A SUBTLE WARMING TREND IS ANTICIPATED
THEREAFTER WITH HIGHS REBOUNDING INTO THE 40S AND 50S OVER THE
WEEKEND. THE AMOUNT OF WARMING ON SUNDAY WILL DEPEND ON SNOW MELT
BUT CONTINUED TO TREND TOWARD A WARMER SCENARIO ON SUNDAY.

THIS SHORTWAVE RIDGE WILL BREAK DOWN ON MONDAY WITH ANOTHER STRONG
COLD FRONT EXPECTED TO ARRIVE ON TUESDAY. MAINTAINED LOW POPS OVER
FAR SOUTHEAST KS HOWEVER STRONG WINDS WILL BE THE BIGGER STORY
UNLESS THE STORM SYSTEM TRACKS FURTHER SOUTH.

THE COOL DOWN ON MONDAY WILL BE SHORT-LIVED AS ANOTHER MID/UPPER
RIDGE ARRIVES TOWARD THE MIDDLE OF THE WEEK. THIS RIDGE WILL BRING
RISING TEMPERATURES AND DRY WEATHER WITH HIGHS RETURNING TO ABOVE
NORMAL CONDITIONS ON SUNDAY WITH VALUES APPROACHING 60 IN SOME
LOCATIONS.

MCGUIRE

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    22  35  18  43 /   0  10   0   0
HUTCHINSON      21  35  18  44 /   0  10   0   0
NEWTON          22  35  17  41 /   0  10   0   0
ELDORADO        24  35  17  41 /   0  10   0   0
WINFIELD-KWLD   24  35  19  42 /   0  10   0   0
RUSSELL         18  36  17  45 /   0  10   0   0
GREAT BEND      19  36  18  46 /   0  10   0   0
SALINA          22  34  18  43 /   0  10   0   0
MCPHERSON       22  35  17  43 /   0  10   0   0
COFFEYVILLE     28  36  21  41 /  10  10   0   0
CHANUTE         25  35  18  38 /   0  10   0   0
IOLA            25  35  17  38 /   0  10   0   0
PARSONS-KPPF    25  35  19  39 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 28, 4:31 PM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CST THU FEB 28 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
431 PM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Butler

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Cowley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Sumner

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Harper

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Kingman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Sedgwick

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March. Wichita Mid Continent Airport did pick some rainfall during the month, but the rainfall total ended up being below normal.

Drought, Reno

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Harvey

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Rice

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, McPherson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Barton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Ellsworth

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Russell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Lincoln

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Marion

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Greenwood

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across the Flint Hills and Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Elk

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across the Flint Hills and Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Chautauqua

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Woodson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Wilson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Montgomery

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Allen

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Neosho

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Labette

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

Drought, Chase

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March. Some improvement in the drought conditions did occur, as most locations across Central Kansas saw above normal rainfall for the first time in almost nine months which led to the drought dropping to severe (D2) by the middle of the month.

Drought, Saline

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439267, 439268, 439269, 439270, 439271, 439273, 439274, 439275, 439276, 439277, 439278, 439279, 439280, 439281, 439282, 439283, 439284, 439285, 439286, 439287, 439288, 439289, 439290, 439291, 439292, 439293.